Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Is it advisable to take marijuana for manic behaviour when suffering from depression?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
Hi- My boyfriend is apparantly taking quetiapine, fluoxetine, trazodone and d-amphetamine. He was diagnosed w/ depression a few years ago before I met him. He says it was b/c he got really stressed out at work and actually had to take a leave of absence for 2 month. Anyways since I met him 8 months ago he has been acting fine and I wouldn't have known he was on medication until a few times he took them after a break (skipped taking them) and he acted very strangely. Well he is acting strange again lately.. mostly later at night but it is starting to affect our relationship. He becomes disoriented, his eyes can't focus, he can't focus his thoughts, he loses his balance. He just becomes weird. It seems to have gotten worse lately b/c he doesn't eat all day and then takes his meds. I told him to see his doctor b/c his med should make him better... I feel like he is more bipolar on this stuff b/c he becomes a person who can't function at all. What should I do? Should he be taking all these different meds together? Does Marajuna make the affects worse?
Posted Wed, 22 Jan 2014 in Mental Health
Answered by Dr. Srikanth Reddy 6 hours later
Brief Answer: Marijauna seems to be interacting with the meds Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Taking marijuana, even for medical reasons, is not advisable for patients with psychiatric illness as there is always a chance of abuse. Also there is a risk of intercation with other drugs. the combination of drugs that your boyfriend is on currently is accpetable and they are not too much, but yes it is likely that he is not tolerating them well. Also there is a possibility that marijuana may be interacting with the meds. Its advisable to discontinue the marijauna after discussing with your prescriber and then look if the symptoms are persisting. if they are then the drugs need to be reduced and the diagnosis reconfirmed. a person of depression will never behave in this way unless he has some psychosis as well. Your suspicion cannot be ruled out completely and yes it is possible that the story that your boyfriend is narrating may not be complete. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor